Hail, Jasper
- When
- April 7, 4:50 PM CST
- Where
- Jasper County, 2.07 mi SW of Newton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -93.080
Trained spotter reported quarter sized hail.
A upper level open wave trough slid through the Upper Midwest on the 7th and 8th of April, dragging a surface cold front along with it across the state on the mid to late afternoon hours of the 7th. Ahead of the front, conditions were supportive of a few strong storms, including around 1000-1500 J/kg MUCAPE, 300+ J/kg hail CAPE, and borderline bulk effective shear of 25 to 30 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A upper level open wave trough slid through the Upper Midwest on the 7th and 8th of April, dragging a surface cold front along with it across the state on the mid to late afternoon hours of the 7th. Ahead of the front, conditions were supportive of a few strong storms, including around 1000-1500 J/kg MUCAPE, 300+ J/kg hail CAPE, and borderline bulk effective shear of 25 to 30 kts. By mid to late afternoon, the cold front was draped across central Iowa and aided in initiating a handful of storms that produced at least brief periods of near severe to severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 7, 2:18 PM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 318 PM CDT Sun Apr 7 2019 .SHORT TERM.../Tonight through Monday Night/ Issued at 318 PM CDT Sun Apr 7 2019 Confidence: Medium to High Main challenge this evening will be thunder chances. Though we have managed to increase instability ahead of a surface boundary and associated well defined vort max visible on water vapor imagery just west of the Iowa-Nebraska border; surface convergence is rather meager along the boundary at this time. Earlier the HiRES models had been more aggressive with development between 3 pm and 7 pm over central to eastern Iowa but have backed off. Current radar shows a recently developing area of convection over our far west in Carroll County...moving east. Given the forcing, this should show some increase in coverage through the remainder of the afternoon/early evening. The marginal risk is still in place over eastern section just east of I35 and south of US 20. With daytime heating beginning to diminish aft 21z, what convection manages to sustain itself should be on the downswing this evening. Generally, gusty winds and small hail is possible with a very small chance of an isolated severe report. Tonight, as the front and PV anomaly race east, a weak ridge of high pressure will follow with clearing skies. Overnight mins will fall back into the 40s to around 50 with drier air following the frontal passage. Upstream, another fast moving system will race southeast out of the Canadian Plains and by 18z Monday be near Eau Claire, Wisconsin. A thermal trough will precede the passage of a cold front. Temperatures in the warm sector aloft should quickly recover to about 10 to 12C at H850 at that time. Decent mixing will promote warming and another warm afternoon for the region. The front is expected to pass through the region dry Monday afternoon. Cooler air will replace the warm conditions of the afternoon as stronger northwest winds pick up by 00z. Lows Monday night will fall to the lower 40s north and the mid 40s in the far south. The next system over the western CONUS will already be increasing theta-e advection across the Central Plains late Monday night into Tuesday morning. This will likely push a few clouds east into western portions of the forecast area by 12z Tuesday despite a weak area of high pressure building southeast at the surface. .LONG TERM.../Tuesday through Sunday/ Issued at 318 PM CDT Sun Apr 7 2019 .Overview: Confidence is high in a late week weather system impacting the region, but there is still a high degree of uncertainty in the details and impacts to central Iowa. Confidence is greatest in windy conditions starting early Wednesday lasting into Friday with lesser confidence in precipitation type and amounts due to low track uncertainty. Temperatures will trend downward and be below normal late this week into early next weekend. .Details: Main focus in this period is on the late week system that will likely be a major winter storm for part of the region--largely north of central Iowa it appears at this point. Overall, since the 12z model cycle yesterday (Saturday), differences in surface track are not as large later this week, but do still exist as one would expect 4 days out. Currently, GOES-West Airmass RGB imagery shows an upper low pressure over the Gulf of Alaska with a shortwave trough about a 1250 miles to the south-southwest near the same longitude of Anchorage. This shortwave will move onto the West Coast of the US Tuesday morning before digging over the southern Rockies into Wednesday. Ahead of the shortwave, surface cyclogenesis will occur over eastern Colorado with low pressure generally moving east or east-northeast into eastern Nebraska or western Iowa toward 12z Thursday. Warm air advection aided by increasing winds and isentropic lift will increase Tuesday night with precipitation chances increasing and being focused over northern Iowa and points north into much of Wednesday. Precipitation chances will become more widespread across Iowa later Wednesday into Thursday with strong Q-vector convergence accompanying the surface low as it tracks from roughly west central Iowa into Wisconsin on Friday. It will also remain quite windy during this time frame as well. As colder air wraps in on the back side of the departing low along with diurnal downward trend at night, the deformation zone precipitation will largely turn to snow Thursday night into Friday morning before precipitation ends. This will likely coincide with gusty winds so windswept, falling snow is a possibility for perhaps the Friday morning commute. It's still possible there could be severe weather, but depending on timing this could be Wednesday night or sometime later on Thursday if the cold front doesn't surge east before peak heating. CIPS experimental severe probability analog still show some risk for severe weather over southern Iowa on Wednesday (late, southwest) and Thursday (southeast). SPC doesn't highlight any areas on their day 4 or 5 outlooks, but does mention the possibility for hail along the baroclinic zone on Wednesday. At this point, deep layer moisture seems unlikely as an upper low/shortwave over Texas seen in GOES- West Airmass RGB imagery this afternoon will move to the east and off the Southeast US coast by midweek. This will leave largely northerly flow early this week over the central US and the flow never recovers until late this week from the Gulf of Mexico. Further complicating details on Thursday will be a dry slot that will likely works its way up into the state. With all the above said, the best chances for snow will be over far northern Iowa, mainly Wednesday night into early Thursday and then Thursday night into early Friday as deformation zone passes over the state. Highest snow amounts with this system will likely be just north of the state with GFS/CMC/ECMWF showing several inches of liquid precipitation over southern Minnesota. There may be accumulating snow in far north central Iowa, but any amounts at this point are premature. Of course, shifts in track southward would lend themselves to snow farther south and shifts northward in track would lend themselves to less if any snow in Iowa. All of this precipitation -- whether rain or snow -- will eventually be routed into area streams and rivers. There has been some time of recovery and to gain capacity for area rivers with only Estherville and Humboldt above flood stage, but this precipitation could prolong river flooding at those locations. A period of dry and cool weather is expected later Friday through Saturday afternoon. GFS and ECMWF both bring precipitation back into the picture Saturday night into early Sunday with differences being the GFS is farther south with an upper low while the ECMWF is farther north. The ECMWF spreads precipitation over far southern Iowa while the GFS with its farther south upper low allows for a shortwave to come through in the northern stream and brings chances for precipitation to northern Iowa. At this point, nothing to lean one way or the other so will leave a blend for the time being. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1240 PM CDT Sun Apr 7 2019 Main challenges remain lingering lower IFR/MVFR cigs associated with departing MCV over northeast Iowa at 1735z and convective initiation/chances aft 20z through about 02z. Weak lift on the back side of the MCV continues to promote an MVFR deck with a small area of light rain/IFR cigs remaining at KALO. Cigs will lift for a period to generally MVFR/VFR then as a secondary lobe of PVA and cold front passes east through 01z...cigs will drop as showers/-TSRA develop along the boundary. Current Hires model output places the best chances at KDSM east to KOTM from 21z through 02z. Have included cat thunder at KOTM. Elsewhere, coverage less certain and have mentioned VCTS. Remainder of period aft 00z west/northwest to 03z southeast, VFR conditions return. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...Ansorge AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 331 PM CDT Sun Apr 7 2019 IAZ004>007-015>017-082045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 331 PM CDT Sun Apr 7 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated non-severe thunderstorms are possible yet this afternoon. River Flood Warnings also remain in effect for portions of the upper Des Moines River basin. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday River Flood Warnings remain in effect for portions of the upper Des Moines River basin. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A weather system late this week will bring increasing winds as early as Wednesday that will last into Friday. Snow and blowing snow is also possible, mainly Wednesday night and again Thursday night into Friday morning. Any accumulations will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. IAZ050-061-062-074-075-085-086-096-097-082045- Tama-Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Appanoose- Davis- 331 PM CDT Sun Apr 7 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a marginal risk of a severe thunderstorm late this afternoon into early this evening with large hail or strong wind gusts being the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday A weather system late this week will bring increasing winds as early as Wednesday that will last into Friday. Thunderstorms are possible Wednesday night into Thursday and some may be strong. A bit of light snow is also possible Thursday night into Friday morning as the weather system departs the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not possible this afternoon. Otherwise, there will be minimal potential for activation later in the work week. IAZ023>028-033>039-044>049-057>060-070>073-081>084-092>095-082045- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur- Wayne- 331 PM CDT Sun Apr 7 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated non-severe thunderstorms are possible yet this afternoon. River Flood Warnings also remain in effect for portions of the upper Des Moines River basin. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday River Flood Warnings remain in effect for portions of the upper Des Moines River basin. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A weather system late this week will bring increasing winds as early as Wednesday that will last into Friday. Thunderstorms are possible Wednesday night into Thursday and some may be strong. A bit of light snow is also possible Thursday night into Friday morning as the weather system departs the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely until later in the work week when there is a minimal potential for activation. Ansorge
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT SUN APR 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 3 NE LUTHER 41.99N 93.78W
04/07/2019 M0.70 INCH BOONE IA PUBLIC
&&The Des Moines radar (KDMX), 54 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
4 hail. Local standard time, as filed.
Trained spotter reported quarter sized hail.
Public reported nickel sized hail.
Trained spotter reported penny sized hail.
Trained spotter reported penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815849, 815850, 815851, 815852.